Alert archive / Massachusetts / Gale Watches in 2018
Gale Watch 25, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this gale watch at Sep 8, 2018, 3:39 PM EDT. It took effect at Sep 10, 2018, 8:00 AM EDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Sep 8, 2018, 3:39 PM EDT (19:39 UTC)
- In effect from
- Sep 10, 2018, 8:00 AM EDT
- Expired
- Sep 9, 2018, 3:33 PM EDT
- In force
- Issued by
- NWS Boston/Norton, MA
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this gale watch went out at Sep 8, 1:24 PM EDT, 2 hours 15 minutes earlier.
Area forecast discussion, Sep 8, 1:24 PM EDT, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
124 PM EDT Sat Sep 8 2018
.SYNOPSIS...
High pressure building over New England this weekend will bring
dry weather and seasonably cool temperatures. An approaching warm
front will bring rain showers to the region late Sunday night
into Monday. Warmer and more humid conditions return Tuesday
with scattered showers and thunderstorms likely. All eyes will
then turn towards Florence...which is expected to become a major
Hurricane and threaten the mid Atlantic of southeast U.S.
coast late next week. A significant impact is highly unlikely
in southern New England late next week other than the risk for
high surf and dangerous rip currents.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
10am update...
Very weak upper lvl shortwave continues to move W-E across the
region this morning, which is helping to maintain the band of
mid and upper lvl clouds across the region. However, this should
continue to move offshore, and current WV imagery suggest the
overall moisture through the column is already beginning to
lessen with time. Therefore should begin to see some breaks in
the clouds throughout the afternoon, as drier air continues to
filter S.
Temps dwpts will be adjusted slightly, especially as morning
dwpts are slower to mix out with the clouds across the region.
Still expecting highs to range from the upper 60s to the low mid
70s.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
Canadian high pressure builds east across Quebec, and brings a
northeast to east flow across Southern New England. Canadian
air mass with dew points in the upper 30s and 40s moves in
tonight, with partly cloudy skies and light wind. Expect min
temps in the 40s.
The high continues to pass to our north Sunday with partly
cloudy skies. Upper temps either side of 5C will support max sfc
temps in the 60s.
Upper ridge moves over Southern New England Sunday afternoon. A
shortwave approaches through the Great Lakes. The most likely
area aloft supporting lift would be over the Central
Appalachians, part-way between the ridge-line and the Great
Lakes trough axis. This and the east-west surface flow suggests
any precip leading this system should remain southwest of our
area through late Sunday afternoon.
&&
.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Highlights...
* Showers late Sun night/Mon with locally heavy rainfall: Cool temps
* Warmer/humid Tue with scattered showers/thunderstorms likely
along with localized heavy rainfall
* Significant impact highly unlikely from Florence in southern New
England late next week other than high surf/dangerous rip currents
Details...
Sunday night and Monday...
A warm front will be approaching from the south late Sun night into
Mon. This induces a 925 mb easterly LLJ 3+ standard deviations
above normal...coupled with Pwats increasing to between 1.75 and 2
inches. These parameters should result in numerous showers with
locally heavy rainfall. While some brief heavy rain will be possible
in our region...the potential for significant flooding should remain
well to our west in association with the remnants of Gordon.
Nonetheless...Monday looks rather wet and cool with easterly low
level flow. This should hold high temperatures on Monday mainly in
the 60s...but may see some locations approach 70 near the south
coast late in the day.
Tuesday...
A warm front will have crossed the region by Tuesday, bringing a
return to very humid conditions with 70+ dewpoints expected. Not
sure how much sunshine we will see...but if enough is realized we
may see high temps rise well into the 80s. A cold front/pre-frontal
trough will likely trigger scattered showers and thunderstorms.
Given enough instability/high Pwats...some of the storms may contain
heavy rainfall.
Mid to late next week...
Anomalous upper level ridge across the Atlantic will build west into
southern New England by mid to late next week. Meanwhile...Tropical
Storm Florence is expected to become a major Hurricane early next
week. While the track of Florence remains quite uncertain...given
positioning of the upper level ridge the landfall threat should
occur well to our south across the mid-Atlantic or southeast U.S. In
fact...if current trends continue impacts across our region will be
limited to high surf/dangerous rip currents as the rain may stay
south of our region too. Still plenty of time for changes in the
forecast...but a significant impact appears rather unlikely in
southern New England.
Temperatures should average above normal given upper level ridge in
place. A good shot many locations reach into the 80s into late next
week.
&&
.AVIATION /17Z SATURDAY THROUGH WEDNESDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Sunday/... High confidence.
Through the overnight...
Mainly VFR. Persistent deck of clouds FL150-200. May see some
lower clouds 035-050 during the late overnight and early morning
Sun. Winds continue to veer to the E-NE. Some gusts 15-20 kt
mainly along the coastlines.
Sun...
VFR continues but with persistent mid/high clouds. Winds NE,
gusts reaching 25 kt by late day especially S and SE coasts.
Sun night...
VFR but with CIGS gradually lowering through 060. Rain should
mainly hold off until after 12Z Mon. E-NE winds with gusts
20-25kt.
KBOS Terminal...High confidence in TAF. VFR.
KBDL Terminal...High confidence in TAF. VFR.
Outlook /Sunday Night through Wednesday/...
Sunday Night: VFR. Windy with local gusts to 25 kt late along
the coast. Slight chance SHRA.
Monday: MVFR/IFR conditions possible. Windy with gusts to
30 kt along the coast. SHRA, patchy FG.
Monday Night: Mainly MVFR, with areas IFR possible. Windy with
local gusts to 30 kt. Chance SHRA, isolated TSRA.
Tuesday: Mainly MVFR, with areas VFR possible. Chance SHRA,
isolated TSRA.
Tuesday Night: Mainly MVFR, with areas VFR possible. Slight
chance SHRA, isolated TSRA.
Wednesday: Mainly MVFR, with areas VFR possible. Chance SHRA,
isolated TSRA.
&&
.MARINE...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Sunday/... High confidence.
Today...
Dry weather and good visibility. Northeast winds 15-20 knots
with seas building to 5 feet on the outer waters. A Small Craft
Advisory has been issued for the outer waters.
Tonight...
Dry weather continues with northeast wind. A Small Craft
Advisory continues on the outer waters.
Sunday...
Northeast to east winds, with most waters less than 25 knots.
But 25 knot winds may develop on the waters off RI Sunday
afternoon. The Small Craft Advisory expands to include RI Sound
and Block Island Sound Sunday afternoon.
Outlook /Sunday Night through Wednesday/...
Sunday Night: Moderate risk for Small Craft Advisory winds with
gusts up to 30 kt. Rough seas up to 10 ft. Slight chance of
rain showers.
Monday: Risk for gale force winds with gusts up to 35 kt. Rough
seas up to 11 ft. Rain showers likely, patchy fog. Local
visibility 1 to 3 nm.
Monday Night: Moderate risk for Small Craft Advisory winds with
gusts up to 30 kt. Rough seas up to 10 ft. Chance of rain
showers, isolated thunderstorms. Local visibility 1 to 3 nm.
Tuesday: Winds less than 25 kt. Areas of rough seas. Slight
chance of rain showers, isolated thunderstorms.
Tuesday Night: Winds less than 25 kt. Local rough seas. Slight
chance of rain showers, isolated thunderstorms.
Wednesday: Winds less than 25 kt. Seas up to 5 ft. Slight
chance of rain showers, isolated thunderstorms.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory from 1 PM to 8 PM EDT Sunday for ANZ235-
237.
Small Craft Advisory until 8 PM EDT Sunday for ANZ250-254.
Small Craft Advisory from 6 PM this evening to 8 PM EDT Sunday
for ANZ255-256.
&&
SYNOPSIS...WTB/Frank
NEAR TERM...Doody
SHORT TERM...WTB
LONG TERM...Frank
AVIATION...Frank/Doody
MARINE...WTB/FrankHazardous weather outlook, Sep 8, 3:38 AM EDT, 12 hours 1 minute before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 338 AM EDT Sat Sep 8 2018 CTZ002>004-MAZ002>024-026-RIZ001>008-090745- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA- Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- Washington RI-Newport RI-Block Island RI- 338 AM EDT Sat Sep 8 2018 This Hazardous Weather Outlook is for northern Connecticut, all of Massachusetts east of Berkshire County, and Rhode Island. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A significant impact from Florence is highly unlikely in southern New England late next week, other than the potential for high surf and dangerous rip currents. Please continue to monitor the latest forecast from the National Hurricane Center. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230>237-250-251-254>256-090745- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 338 AM EDT Sat Sep 8 2018 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A period of easterly gale force winds is possible late Sunday night into Monday evening across portions of our open waters. This may eventually require Gale Watches and/or Warnings. Florence is expected to become a major Hurricane early next week. It appears that Florence will likely stay well south of our waters, but may bring high seas to our southern outer-waters mid to late next week. Please continue to monitor the latest forecast from the National Hurricane Center. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Frank For the latest updates, please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/NWSBoston You can follow us on Twitter at @NWSBoston
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 3:29 AM EDT | Small Craft Advisory | BOX | 36 hr | |
| Sep 8, 3:52 PM EDT | Coastal Flood Statement | BOX | Barnstable, Essex, Nantucket, Norfolk, Plymouth, Suffolk | 8 hr |
| Sep 8, 3:52 PM EDT | High Surf Advisory | BOX | Barnstable, Bristol, Dukes, Nantucket | 28 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.